Alert archive / North Carolina / Severe Thunderstorm Warnings in 2013
Severe Thunderstorm Warning 111, NWS Raleigh, NC
NWS Raleigh, NC issued this severe thunderstorm warning at Aug 3, 2013, 12:17 AM EDT for Cumberland County, Harnett County, North Carolina. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 3, 2013, 12:17 AM EDT (04:17 UTC)
- Expired
- Aug 3, 2013, 1:00 AM EDT
- In force
- 43 min
- Issued by
- NWS Raleigh, NC
- Area
- Storm-based polygon
Counties Cumberland County, NC, Harnett County, NC
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 00:00Z, 4.3 hours before the alert went out and 136 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1747 m above ground
- 0-6 km bulk shear
- 23 kt
- 0-1 km storm-relative helicity
- 0 m²/s²
- 0-3 km storm-relative helicity
- -22 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Raleigh, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 2, 10:07 PM EDT, 2 hours 10 minutes earlier.
Area forecast discussion, Aug 2, 10:07 PM EDT, 2 hours 10 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE RALEIGH NC 1007 PM EDT FRI AUG 2 2013 .SYNOPSIS... A WEAK COLD FRONT OVER SOUTHERN AND EASTERN NC WILL GRADUALLY WASH OUT THROUGH SATURDAY. ANOTHER STRONGER COLD FRONT WILL CROSS OUR REGION ON SUNDAY. && .NEAR TERM /THROUGH TONIGHT/... AS OF 10 PM FRIDAY... A WEAKENING SURFACE BOUNDARY LOCATED ACROSS SOUTH/SOUTHEASTERN PORTIONS OF THE AREA COMBINED WITH STILL SUFFICIENT INSTABILITY LATE THIS EVENING ARE SUPPORTING SHOWER AND THUNDERSTORM DEVELOPMENT OVER PORTIONS OF THE SANDHILLS AND SOUTHERN COASTAL PLAIN. THE SPC MESO PAGE IS STILL SHOWING UPWARDS OF 2000 J/KG OF MLCAPE... WITH A SLOWLY STABILIZING BOUNDARY LAYER. THE LATEST HRRR AND OTHER HI-RES MODELS SHOW THIS ACTIVITY GRADUALLY WEAKENING THIS LATE THIS INTO THE EARLY MORNING HOURS OF SATURDAY. THIS SEEMS REASONABLE. HOWEVER... A WEAK IMPULSE OR TWO MOVING THROUGH THE WEST TO WEST-NORTHWEST MID LEVEL FLOW COULD HELP A FEW ISOLATED SHOWERS DEVELOP EVEN AFTER 06Z INVOF THE WEAK FRONT. WILL SHOW A GOOD CHANCE FOR SHOWERS AND STORMS THROUGH 06Z ACROSS THE AREA MENTION ABOVE (SE)... TRANSITING TO A SLIGHT CHANCE OF STORMS AFTER 06Z (WILL ADD TO NEXT UPDATE TO FORECAST AROUND 1130-12)... WITH A DRY FORECAST ELSEWHERE. DO NOT EXPECT ANY SVR WEATHER FROM THESE SHOWERS AND STORMS... BUT LOCALIZED FLOODING MAY BE POSSIBLE... ESPECIALLY ACROSS PORTIONS OF CUMBERLAND AND NORTHERN SAMPSON COUNTIES (WHERE MODERATE TO HEAVY RAIN HAS BEEN FALLING FOR SEVERAL HOURS). EXPECT SKIES WILL AT LEAST BE PARTLY TO MOSTLY CLOUDY OVERNIGHT... WITH AT LEAST SOME MID/HIGH LEVEL DEBRIS CLOUDINESS FROM CONVECTION UPSTREAM. IN ADDITION... THINK WE CLOUD SEE SOME LOW STRATUS AND OR FOG... ESPECIALLY INVOF THE WEAK BOUNDARY. GIVEN THIS HAVE BUMPED UP LOW TEMPS BY A COUPLE OF DEGREES INTO THE UPPER 60S NW TO LOWER 70S SE. && .SHORT TERM /SATURDAY THROUGH SUNDAY NIGHT/... AS OF 245 PM FRIDAY... SATURDAY... THE WEAK FRONTAL ZONE OVER SOUTHERN AND EASTERN NC WILL WASH OUT BY SATURDAY AND SOUTHERLY SURFACE FLOW WILL PREVAIL ACROSS A GOOD PORTION OF CENTRAL NC. THIS WILL ALLOW 70 DEGREE DEWPOINTS AND BETTER INSTABILITY TO CREEP BACK TO THE NORTH...ALTHOUGH NORTHWESTERLY FLOW AND STRONGER MIXING SHOULD SUPPRESS INSTABILITY SOMEWHAT OVER THE NORTHWEST AND NORTHERN PIEDMONT. MODELS SHOW A THERMALLY ENHANCE LEE TROUGH DURING THE AFTERNOON...THOUGH WITH ONLY WEAK MASS CONVERGENCE AND SUBTLE RIPPLES IN THE PREVAILING NORTHWEST FLOW ALOFT. THUS...SHOWERS AND STORMS YOU BE MOSTLY ISOLATED OUTSIDE OF THE SEABREEZE OR STORMS MOVING OFF THE HIGHER TERRAIN. SATURDAY NIGHT... A STRONG SHORTWAVE MOVING THROUGH THE LONGWAVE TROUGH WILL PUSH A MODEST COLD FRONT TOWARD OUR AREA LATE SATURDAY AND SUNDAY. HOWEVER...WESTERLY DEEP LAYER FLOW AHEAD OF THE FRONT SHOULD LIMIT MOISTURE AVAILABILITY...AND UNLESS MORE ORGANIZED CONVECTION OVER THE MID-ATLANTIC STATES SENDS OUTFLOW SOUTH THROUGH VA...MOST OF SATURDAY NIGHT APPEARS TO BE DRY. WILL INDICATE BETTER CLOUD COVER ACROSS THE NORTH...WITH LOWS IN THE UPPER 60S AND LOWER 70S. -BLS SUNDAY AND SUNDAY NIGHT... STRONG SHORTWAVE TROUGH OVER ONTARIO WILL DIVE SOUTHEAST THROUGH THE EASTERN GREAT LAKES AND AND SOUTHERN NEW ENGLAND STATES ON SUNDAY...REINFORCING THE EASTERN US TROUGH AND PAVING THE WAY FOR YET ANOTHER WELL DEFINED SYNOPTIC SURFACE COLD FRONT INTO PARTS OF THE SOUTHEAST STATES SUNDAY-SUNDAY NIGHT. OVER THE PAST 24 HOURS...NWP MODELS HAVE REALLY HONED IN WITH THE TIMING OF THE FRONT THROUGH THE AREA BETWEEN 12 TO 18Z SUNDAY. MODELS HAVE ALSO TRENDED DRIER WITH THE PASSAGE OF THE FRONT THROUGH THE CAROLINAS...OWING TO THE EARLIER/UNFAVORABLE DIURNAL TIMING...WEAKENING-NEARLY NEGLIGIBLE S/W DYNAMICS AT MORE SOUTHERN LATITUDES AS CORE OF DPVA AND H5 FALLS SLIDE OFF THE NORTHERN MID-ATLANTIC SEABOARD...AND LASTLY THE LACK OF DEEP MOISTURE TRANSPORT INTO THE AREA...ROBBED/DISRUPTED BY THE SUBDUING EFFECTS OF THE DEEP WEST-NORTHWESTERLY FLOW IN PLACE EAST OF THE MOUNTAINS. AS SUCH...EXPECT TO SEE DIMINISHING RADAR TRENDS ACROSS CENTRAL NC WITH LITTLE MORE THAN ISOLATED TO WIDELY SCATTERED SHOWERS POSSIBLE...WITH BEST CHANCE ACROSS THE SOUTH DURING THE AFTERNOON BEFORE THE FRONT SETTLES SOUTH OF THE AREA SUNDAY EVENING. IN THE CASE THAT SOME MORE ORGANIZED CONVECTION DEVELOPS...MODERATELY STRONG WESTERLIES IN THE MID LEVELS OF 40 TO 45KTS COULD SUPPORT AN ISOLATED STRONG TO SEVERE STORM. HIGHS IN THE MID 80S NORTH TO AROUND 90 SOUTH. THE NORTH-SOUTH LOW-LEVEL COOL DRY AIR ADVECTION SUNDAY NIGHT SHOULD RESULT IN A LARGER TEMPERATURE SPREAD THAN NORMAL FOR THIS TIME OF YEAR. LOWS IN THE LOWER 60S NORTH(NEAR 60 ROXBORO)TO MID/UPPER 60S SOUTH. -CBL && .LONG TERM /MONDAY THROUGH FRIDAY/... AS OF 315 PM FRIDAY... LOW-LEVEL DRY AIR FEED INTO THE AREA TO START THE WORK WEEK AS HIGH PRESSURE BUILDS ACROSS THE OHIO VALLEY. CONVECTION IS EXPECTED TO BE LARGELY SUPPRESSED TO OUR SOUTH ON MONDAY...AS S/W DISTURBANCES IN THE NW FLOW ALOFT RUNNING ATOP THE LOW-LEVEL FRONTAL ZONE SOUTH OF THE AREA COULD SUPPORT AN ORGANIZED SEVERE THREAT ACROSS THE DEEP SOUTH. ONCE THE HIGH SHIFTS OFFSHORE ON TUESDAY...RETURN FLOW WILL BRING A RETURN TO THE TYPICAL SUMMERTIME PATTERN FOR THE MID-WEEK PERIOD...WITH ISOLATED TO SCATTERED AFTERNOON/EVENING SHOWERS AND TSTMS. RAIN CHANCES WILL INCREASE TOWARD LATE IN THE WORK WEEK AS AN EASTWARD MOVING AREA OF LOW PRESSURE THROUGH GREAT LAKES AND ATTENDANT TRAILING SURFACE FRONT APPROACH THE AREA ON THURSDAY BEFORE POSSIBLY STALLING ACROSS THE REGION ON FRIDAY. ADDITIONALLY...AS IS ALWAYS THE CASE WITH NW FLOW ALOFT DURING THE SUMMER...CONVECTIVE CHANCES COULD BE AUGMENTED FURTHER BY THE TIMING OF UPSTREAM CONVECTIVELY INDUCED/HYBRID VORTICITY CENTERS INTO THE AREA. SEASONABLE TEMPERATURES ALL OF NEXT WEEK. HIGHS IN THE MID TO UPPER 80S. LOWS IN THE MID 60 TO LOWER 70S. && .AVIATION /00Z SATURDAY THROUGH WEDNESDAY/... AS OF 820 PM FRIDAY... 24 HOUR TAF PERIOD: A FEW ISOLATED SHOWERS ARE LINGERING IN THE KFAY AREA BUT SHOULD DISSIPATE IN THE FIRST COUPLE HOURS OF THE TAF PERIOD. OVERNIGHT TONIGHT THERE WILL BE A CHANCE OF SOME MVFR VISIBILITIES IN THE SOUTH AND EAST...PRIMARILY WHERE SHOWER ACTIVITY HAS OCCURRED. CROSS SECTIONS SHOW FOG POSSIBLE AFTER 6Z IN THE EAST AND AFTER 9Z FURTHER TO THE WEST. WILL KEEP ANY MENTION OUT OF THE TRIAD TAFS AT THIS TIME. OTHERWISE A DRY NIGHT IS EXPECTED. WINDS WILL BE LIGHT AND VARIABLE OVERNIGHT AND SHOULD BE SOUTHWESTERLY AT 5-10 KNOTS AFTER SUNRISE THROUGH THE END OF THE TAF PERIOD. A FEW ISOLATED SHOWERS AND THUNDERSTORMS MAY BE POSSIBLE TOMORROW AFTERNOON. LONG TERM: MAINLY VFR CONDITIONS FOR THE REMAINDER OF SATURDAY BEFORE A WEAK FRONT WILL PUSH SOUTHWARD INTO THE AREA ON SUNDAY...BRINGING A CHANCE FOR SUB-VFR CONDITIONS. HIGH PRESSURE WILL RETURN FOR MONDAY BEFORE CHANCES FOR CONVECTION INCREASE AGAIN ON TUESDAY AND WEDNESDAY. && .RAH WATCHES/WARNINGS/ADVISORIES... NONE. && SYNOPSIS...BLS NEAR TERM...BSD SHORT TERM...BLS/CBL LONG TERM...CBL AVIATION...ELLIS
Hazardous weather outlook, Aug 2, 3:59 AM EDT, 20 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RALEIGH NC 359 AM EDT FRI AUG 2 2013 NCZ007>011-021>028-038>043-073>078-083>086-088-089-030800- PERSON-GRANVILLE-VANCE-WARREN-HALIFAX-FORSYTH-GUILFORD-ALAMANCE- ORANGE-DURHAM-FRANKLIN-NASH-EDGECOMBE-DAVIDSON-RANDOLPH-CHATHAM-WAKE- JOHNSTON-WILSON-STANLY-MONTGOMERY-MOORE-LEE-HARNETT-WAYNE-ANSON- RICHMOND-SCOTLAND-HOKE-CUMBERLAND-SAMPSON- 359 AM EDT FRI AUG 2 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA. .DAY ONE...TODAY AND TONIGHT. HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE ON SUNDAY AS A COLD FRONT MOVES INTO CENTRAL NORTH CAROLINA.
In the hours before
Local storm report, Aug 2, 11:30 PM EDT, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
1130 PM EDT FRI AUG 02 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1100 PM FLASH FLOOD 7 SSE FALCON 35.10N 78.60W
08/02/2013 SAMPSON NC 911 CALL CENTER
ONE FOOT OF WATER WAS REPORTED OVER MAXWELL ROAD AND
WELCOME SCHOOL ROAD.
&&
EVENT NUMBER RAH1300887
BSDSpecial weather statement, Aug 3, 12:05 AM EDT, 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
1205 AM EDT SAT AUG 3 2013
NCZ077-088-030430-
CUMBERLAND-HARNETT-
1205 AM EDT SAT AUG 3 2013
...A STRONG THUNDERSTORM WILL MOVE ACROSS SOUTHERN HARNETT AND
NORTHERN CUMBERLAND COUNTIES THROUGH 1230 AM EDT...
AT 1204 AM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER
FORT BRAGG...MOVING EAST AT 15 MPH.
SOME LOCATIONS AFFECTED BY THIS STORM INCLUDE...FORT BRAGG AND
SPRING LAKE.
HAZARDS INCLUDE...
GUSTY WINDS OF 30 TO 40 MPH.
DEADLY CLOUD TO GROUND LIGHTNING.
HEAVY RAINFALL AND MINOR FLOODING.
SEEK SHELTER IN A NEARBY BUILDING OR VEHICLE. WIND GUSTS AS HIGH AS
40 MPH ARE CAPABLE OF KNOCKING DOWN TREE LIMBS AND BLOWING AROUND
TRASH CANS...POTTED PLANTS...LAWN FURNITURE AND OTHER LIGHT OUTDOOR
OBJECTS. LOCALLY HEAVY RAIN WILL QUICKLY REDUCE VISIBILITY AND RESULT
IN PONDING OF WATER ON ROADWAYS. DRIVERS ARE URGED TO SLOW DOWN AND
USE EXTRA CAUTION TO AVOID HYDROPLANING.
&&
LAT...LON 3506 7910 3511 7910 3513 7911 3519 7910
3521 7915 3522 7915 3534 7872 3510 7865
3509 7867 3508 7866 3502 7908
TIME...MOT...LOC 0404Z 258DEG 14KT 3514 7896
NPThe office that day
Everything else NWS Raleigh, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 2, 9:24 PM EDT | Areal Flood Advisory | RAH | Cumberland, Sampson | 3 hr |
| Aug 2, 10:46 PM EDT | Flash Flood Warning | RAH | Cumberland, Sampson | 3 hr |
| Aug 3, 12:05 AM EDT | Special Weather Statement | RAH | Cumberland | 25 min |
| Aug 3, 12:53 AM EDT | Special Weather Statement | RAH | Harnett | 52 min |
| Aug 3, 2:40 PM EDT | Special Weather Statement | RAH | Granville, Person | 65 min |
| Aug 3, 3:21 PM EDT | Severe Thunderstorm Warning | RAH | Granville, Vance | 39 min |
| Aug 3, 3:58 PM EDT | Severe Thunderstorm Warning | RAH | Cumberland, Harnett, Sampson | 47 min |
| Aug 3, 4:09 PM EDT | Special Weather Statement | RAH | Halifax, Warren | 66 min |
| Aug 3, 6:05 PM EDT | Severe Thunderstorm Warning | RAH | Durham, Wake | 40 min |
| Aug 3, 6:06 PM EDT | Special Weather Statement | RAH | Orange | 54 min |
| Aug 3, 6:44 PM EDT | Special Weather Statement | RAH | Wake | 61 min |
| Aug 3, 6:56 PM EDT | Areal Flood Advisory | RAH | Wake | 94 min |
| Aug 3, 6:57 PM EDT | Severe Thunderstorm Warning | RAH | Wake | 48 min |
| Aug 3, 7:17 PM EDT | Flash Flood Warning | RAH | Wake | 3 hr |
| Aug 3, 7:20 PM EDT | Special Weather Statement | RAH | Halifax | 55 min |
| Aug 3, 7:58 PM EDT | Special Weather Statement | RAH | Nash | 62 min |
Nearby
Severe Thunderstorm Warnings in North Carolina, 2013Every severe thunderstorm warning in 2013
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.